Dashboard Navigation
Question:

A 27-year-old woman comes to the office due to a rash.  Four weeks ago, she had an acute onset of numerous painful, dark lesions on her legs.  The patient has never had a similar rash in the past and otherwise feels well.  Medical history is unremarkable except for a recent episode of cystitis, which was treated with trimethoprim-sulfamethoxazole.  Examination shows multiple tender, indurated lesions on the lower extremities, as shown in the image below.

 

Which of the following is the most likely diagnosis of this patient's skin lesions?

 
Answers:

Your reply:

A. Erythema nodosum
B. Leukocytoclastic vasculitis

C. Polyarteritis nodosa

D. Serum sickness

E. Stevens-Johnson syndrome

F. Thrombotic thrombocytopenic purpura

Explanation:

This patient has tender, indurated lesions on the lower extremities consistent with erythema nodosum (EN).  EN is characterized by 2- to 3-cm, tender, erythematous or violaceous nodules.  It usually occurs on the shins but can develop elsewhere on the legs trunk, face, or the upper extremities.  Women are more commonly affected.

EN results from a delayed-type hypersensitivity reaction to various antigens.  Common triggers include infection (eg Streptococcus), inflammatory bowel disease (eg Chron’s disease), sarcoidosis, malignancy.  It can also be triggered by medications, such as penicillins, sulfonamides (eg, trimethoprim-sulfamethoxazole in this patient), and oral contraceptives.  The diagnosis is based primarily on clinical findings, although, if necessary, biopsy of the nodules can reveal septal panniculitis without vasculitis.  EN is a self-limited condition that typically resolves within weeks, but residual hyperpigmentation is common.

 

Educational objective:

Erythema nodosum is a delayed hypersensitivity reaction characterized by 2- to 3-cm, tender, erythematous nodules, most often on the shins.  Common triggers include infection, inflammatory bowel disease, sarcoidosis, and malignancy.  It can also be triggered by medications, such as penicillins, sulfonamides, and oral contraceptives.

 

Choice B.   Cutaneous small-vessel vasculitis (ie, leukocytoclastic vasculitis) can be triggered by antibiotics but presents as painful, raised, nonblanching, petechial or purpuric lesion i.e. palpable purpura (see image).

Choice C. Polyarteritis nodosa may cause nodular lesions resembling erythema nodosum, but it is usually associated with systemic (eg, fever, arthralgias, weight loss) and extradermal (eg, renal insufficiency, abdominal pain, mononeuritis multiplex) manifestations.

 

Choice D. Serum sickness is an immune reaction against blood products or antigens from a nonhuman species (eg, chimeric mouse antibodies [rituximab, infliximab]).  Certain medications (including sulfonamides) can induce a serum sickness-like reaction, but this typically manifests with fever, joint pain, and an urticarial (see image) or vasculitis-like rash.

Choice E.   Stevens-Johnson syndrome is characterized by erythematous bullae and desquamation (see image), often associated with mucosal involvement and a febrile prodrome.

Choice F.  Thrombotic thrombocytopenic purpura presents with a petechial rash associated with fever, renal failure, abdominal pain, and neurologic manifestations.

 
Go to test list
© 2024 www.westmed.site. All rights reserved.

Please answer the following questions, your opinion is very important to us!

Your status:

Your rating: